Oregon, 2006

High Wind and Strong Wind in Oregon, December 24, 2006

December 24, 2006 · NWS PQR · 6 events in 2 counties and zones

A strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong cold front associated with a Pacific low pressure system advanced across the coastal waters and brought strong winds to the coast of northwest Oregon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 24, 8:47 AM PST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 24, 8:47 AM PST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
847 AM PST SUN DEC 24 2006

.SYNOPSIS...A STRONG FRONT WILL APPROACH THE COAST TODAY AND MOVE
ONSHORE EARLY TONIGHT...AND THROUGH SOUTHWEST WASHINGTON AND
NORTHWEST OREGON OVERNIGHT. THIS SYSTEM WILL BRING MORE RAIN...WITH
SNOW IN THE MOUNTAINS...AND STRONG WINDS NEAR THE COAST. SHOWERS WILL
FOLLOW ON CHRISTMAS DAY BEHIND THE FRONT...DECREASING THROUGH THE
DAY. ANOTHER RATHER STRONG SYSTEM IS LOOKING MORE LIKELY LATE TUESDAY
INTO WEDNESDAY. WE MAY THEN GET A BIT OF A BREAK BEFORE ADDITIONAL
SYSTEMS ARRIVE AROUND THE WEEKEND.
&&

.SHORT TERM...RAIN MOVING INTO THE REGION THIS MORNING ASSOCIATED
WITH THE INITIAL WARM FRONT...WITH SE WINDS BEGINNING TO INCREASE
ALONG THE COAST AND E WINDS INCREASING IN THE W GORGE. INCREASING
OFFSHORE GRADIENTS WILL KEEP SOME COOL AIR BANKED UP AGAINST THE
CASCADES ESPECIALLY NORTH OF SANTIAM PASS OR SO...AND THE
PRECIPITATION WILL LIKELY BE SNOW WITH THE WARM FRONT THAT COULD GET
CLOSE TO ADVISORY LEVELS. COULD ALSO SEE SOME PATCHY FREEZING RAIN
NEAR THE PASSES AND IN THE EAST END OF THE GORGE. MUCH OF AT LEAST
THE OREGON CASCADES SHOULD SEE THE SNOW LEVEL LIFT IN THE AFTERNOON
AND EARLY EVENING. WILL CONTINUE WITH THE WINTER WEATHER ADVISORY FOR
THE NORTH TWO CASCADE ZONES.

WILL CONTINUE WITH THE HIGH WIND WARNING ON THE COAST AS THE GRADIENT
INCREASES AHEAD OF THE COLD FRONT AND 925 AND 850 MB SOUTHERLY WINDS
INCREASE TO AROUND 65 KT IN THE MODELS. SURFACE FLOW STILL RATHER
EASTERLY WHICH SHOULD LIMIT THE MAIN WINDS TO THE COAST. THE TRIPLE
POINT MAY PASS JUST SOUTH OF THE COLUMBIA RIVER WHICH WOULD PREVENT
THE WINDS FROM REACHING THE SOUTH WASHINGTON COAST...BUT IT WILL
CONTINUE WITH A WARNING FOR THE WHOLE COASTAL STRIP. THE FRONT COMES
ONSHORE AROUND 01Z OR 02Z THIS EVENING IN THE NORTH AND AROUND 04Z IN
THE SOUTH. THIS FRONT IS ALSO QUITE JUICY SO SHOULD SEE SOME HEAVY
RAINS BUT IT IS MOVING FAST ENOUGH TO PREVENT FLOODING. THE SNOW
LEVEL WILL COME DOWN AGAIN WITH THE FRONT SO WILL KEEP THE WINTER
WEATHER ADVISORY THROUGH TONIGHT DESPITE THE BRIEF MODERATION THIS
AFTERNOON AND EVENING. ONSHORE FLOW RATHER WEAK FOR MON SO NOT LIKELY
ENOUGH SHOWERS AT THAT POINT TO MAINTAIN THE ADVISORY.

MODELS HAVE COME INTO AGREEMENT WITH ANOTHER RATHER STRONG LOW
APPROACHING LATE TUE AND MOVING ONSHORE TUE NIGHT. THIS COULD BE
ANOTHER COASTAL WIND PRODUCER...IF THE SURFACE LOW TRACK IS FURTHER N
THAN 12Z NAM AND GFS TRACK INTO SOUTHERN OREGON.

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
MODELS ARE SHOWING MORE RIDGING AFTER WEDNESDAY SO IN
AGREEMENT WITH NEIGHBORING OFFICES HAVE CUT BACK POPS. NEXT SYSTEM
COULD HOLD OFF UNTIL THE WEEKEND. TOLLESON
&&

.AVIATION...WARM FRONT MOVING ACROSS THE AREA THIS MORNING HAS
LIFTED THE CEILINGS TO MVFR AND VFR AT THE TERMINALS. WIDESPREAD
RAIN AND MOUNTAIN SNOW CAN ALSO BE EXPECTED ACROSS THE ROUTES TODAY
WITH SOME AREAS OF IFR CEILINGS AND VSBY ACROSS THE MOUNTAIN ROUTES.
THE OFFSHORE GRADIENT ALSO INCREASING SUBSTANTIALLY THIS
MORNING...SO WILL HAVE STRONG EAST WINDS THROUGH THE GORGE
THROUGHOUT THE DAY.

&&

.MARINE...WINDS AHEAD OF INCOMING FRONT AND SLOWLY PICKING UP SPEED
AND WILL RISE TO GALE FORCE DURING THE MORNING HOURS. GALES
EXPECTED TO PERSIST THROUGH EARLY EVENING UNTIL COLD FRONT MOVES
THROUGH LATER THIS EVENING...THEN SHIFT TO WESTERLY AND DECREASE.
SEAS WILL RISE TO MID TEENS THIS AFTERNOON WITH BIGGER SWELL TRAIN
ARRIVING ON MON NIGHT AND TUES WITH SEAS BUILDING INTO THE LOW TO
MID 20 FOOT RANGE.

&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE TODAY AND EARLY
           TONIGHT.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH THIS
           EVENING.
         HIGH WIND WARNING S WA AND N OREGON COASTS FROM NOON TO 7 PM
           THIS EVENING.
         HIGH WIND WARNING CENTRAL OREGON COAST FROM NOON TO 9 PM
           THIS EVENING.
         WINTER WEATHER ADVISORY S WA AND N OREGON CASCADES TODAY
           THROUGH MON MORNING.
&&

.PRELIMINARY POINT POPS...
AST ++634   PDX 9+634   SLE 9+634   EUG 9+636

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 24, 6:06 AM PST, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
606 AM PST SUN DEC 24 2006

ORZ001-002-WAZ021-251430-
NORTH OREGON COAST-CENTRAL OREGON COAST-SOUTH WASHINGTON COAST-
606 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL STRIP OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM NOON TODAY THROUGH THIS
EVENING. SEE PDXNPWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WINDS ARE POSSIBLE AGAIN LATE TUESDAY AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ011-WAZ019-251430-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
606 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE A PORTION OF THE
CASCADES OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE SOUTH WASHINGTON
AND NORTH OREGON CASCADES LATER THIS MORNING INTO EARLY MONDAY.
SEE PDXWSWPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003>010-012-WAZ020-022-023-039-040-251430-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
606 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND VALLEYS...COASTAL
MOUNTAINS...CASCADE FOOTHILLS AND WESTERN COLUMBIA RIVER GORGE OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

EAST WINDS WILL GUSTS TO NEAR 50 MPH IN THE WESTERN COLUMBIA GORGE
TODAY AND EARLY TONIGHT...OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ013-251430-
CASCADES IN LANE COUNTY-
606 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LANE COUNTY CASCADES IN
NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOW IS LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ACCUMULATING SNOW IS LIKELY MONDAY AND AGAIN TUESDAY NIGHT AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-251430-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
606 AM PST SUN DEC 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR MOST OF TODAY AND EARLY THIS
EVENING. SEE PDXCWFPQR FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GALE FORCE WINDS MAY OCCUR AGAIN LATER TUESDAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

In the hours before

Special weather statement, Dec 24, 10:34 AM PST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1034 AM PST SUN DEC 24 2006

WAZ019-040-251845-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1034 AM PST SUN DEC 24 2006

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

.SYNOPSIS...A STRONG FRONT WILL APPROACH THE COAST TODAY AND MOVE
ONSHORE EARLY TONIGHT...AND THROUGH SOUTHWEST WASHINGTON OVERNIGHT.
THIS SYSTEM WILL BRING MORE RAIN AND SNOW IN THE MOUNTAINS...AND
GUSTY WINDS IN THE HIGHER ELEVATIONS. SHOWERS WILL FOLLOW ON
CHRISTMAS DAY BEHIND THE FRONT...DECREASING THROUGH THE DAY.
ANOTHER RATHER STRONG SYSTEM IS LOOKING MORE LIKELY TUESDAY NIGHT
INTO WEDNESDAY. WE MAY THEN GET A BIT OF A BREAK BEFORE ADDITIONAL
SYSTEMS ARRIVE AROUND THE WEEKEND.

=================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.

***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS AT 0400 PST ON 12/24/06

 12000 FT      220021 (MPH)
 14000 FT      230024 (MPH)
 16000 FT      235041 (MPH)
 17000 FT      235044 (MPH)
 18500 FT      245052 (MPH)
 20000 FT      260063 (MPH)
 21000 FT      265068 (MPH)
 23800 FT      270054 (MPH)
 25000 FT      275055 (MPH)
 30000 FT      285070 (MPH)
 30300 FT      285070 (MPH)
 34100 FT      285091 (MPH)
 35000 FT      280100 (MPH)
 36000 FT      280106 (MPH)
 38000 FT      290105 (MPH)
 38600 FT      290092 (MPH)
 40000 FT      295073 (MPH)
 44000 FT      280056 (MPH)
 44500 FT      280053 (MPH)
 50000 FT      290044 (MPH)
 52800 FT      275022 (MPH)
 53000 FT      275022 (MPH)

FORECAST WIND FOR MOUNT ST HELENS

ELEV.   12/24 0400PST  12/24 1600PST  12/25 0400PST  12/25 1600PST
  3000         112019         145025         220013         227011
  6000         178020         202059         245023         251025
  9000         207019         217064         233045         248031
 12000         213022         229065         228069         255038
 15000         216026         230064         236083         257062
 18000         233048         229071         241092         252081
 21000         251060         231076         242111         252092
 24000         266067         237077         243120         246113
 27000         275072         237077         243130         243136
 30000         282081         237077         243133         243158
 33000         284092         242090         243133         243166
 36000         286097         246094         248118         245138
 39000         287091         249090         251098         248109
 42000         287068         249076         251073         253083
 45000         283051         250065         250054         254065
 48000         275043         251056         249046         251055
 51000         266035         253048         247038         248046

Event by event

4 high wind, 2 strong wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 24, 12:00 PM PST to 9:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

Recorded in Garibaldi.

High Wind, Central Oregon Coast

When
December 24, 12:00 PM PST to 9:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

Recorded in Lincoln City.

High Wind, Central Oregon Coast

When
December 24, 12:00 PM PST to 9:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Public

Recorded at the Sea Lion Caves near Yachats.

High Wind, Central Oregon Coast

When
December 24, 12:00 PM PST to 9:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways

Recorded at the Yaquina Bay Bridge on Hwy. 101.

Strong Wind, Northern Oregon Coast

When
December 24, 12:00 PM PST to 9:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$5,000
Reported by
Coast Guard

Recorded at the Desdemona Sands Lighthouse.

Strong Wind, Northern Oregon Coast

When
December 24, 12:00 PM PST to 9:00 PM PST
Where
Northern Oregon Coast forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$5,000
Reported by
ASOS

Recorded at the Astoria Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8735, 8736, 8737, 8739, 8740, 8746.